From Our 2012 Archives
C. Diff on the Rise: Is Your Doctor To Blame?
Not Just a Hospital Problem: Deadly C. Diff in Doctor's Offices, Clinics
By Daniel J. DeNoon
Reviewed by Laura J. Martin, MD
March 6, 2012 -- America's deadly C. diff epidemic is spreading not just in hospitals, but in doctor's offices, clinics, and other health care facilities, a CDC study finds.
C. diff -- short for Clostridium difficile -- are spore-forming bacteria that cause diarrhea. Severe cases can result in a life-threatening condition called toxic megacolon. There's an ongoing epidemic with a particularly nasty, especially toxic C. diff strain.
C. diff kills about 14,000 Americans each year. Half of infections are in people younger than age 65. But 90% of deaths are in people 65 and older.
Cases have tripled over the last decade. Why?
"Traditionally, C. diff infections were thought to be mostly a problem for hospitals. But today's report shows that these infections are a patient safety concern in nursing homes and outpatient care settings as well," Ileana Arias, PhD, CDC principal deputy director, said at a news conference.
There's been a lot of worry about C. diff spreading in the community. But the CDC study finds that nearly all C. diff infections -- 94% -- are linked to medical care. About 75% of C. diff infections first show up in people recently cared for in doctor's offices, clinics, or nursing homes.
C. Diff: Who's at Risk?
C. diff spores can live on hard surfaces for months or longer. They get into the body when you touch a surface contaminated with the invisible spores and then touch your mouth. Stomach acids can't kill the spores, so they make their way to your gut.
C. diff usually doesn't infect healthy people. That's because the normal bacteria living in your gut won't let C. diff spores take root. But if you've recently taken antibiotics, it's a different story.
"Antibiotics destroy good bacteria that protect us from infection, leaving the door open for C. diff to take over. If people swallow C. diff spores during this time of vulnerability, they can become infected," study leader Clifford McDonald, MD, the CDC's C. diff expert, said at the news conference.
Your risk of C. diff infection goes up seven- to 10-fold while you are taking antibiotics and for a month later. You're still at three-fold higher risk the second and third month after you finish taking antibiotics.
And often this risk is unnecessary. "Nearly 50% of antibiotics are inappropriately prescribed, killing off the natural protective bacteria in our gut," Jan E. Patterson, MD, president of the Society for Healthcare Epidemiology of America, said in a news release.
How C. Diff Spreads
Here's how it works. In a typical scenario laid out by the CDC:
McDonald says that this constant interplay between different kinds of health care facilities keeps C. diff in circulation. Half of cases diagnosed in hospitals are in patients already infected when admitted to the hospital.
"That means hospitals are partly at the mercy of surrounding facilities," McDonald says. "Because patients often transfer back and forth, an infection in one place can easily become a problem in another. This points to strict need for prevention across all facilities."
In a pilot project, 71 hospitals in Illinois, Massachusetts, and New York -- with a catchment area of 111 acute-care facilities and 310 nursing homes -- collaborated to stop C. diff spread. Over 19 to 22 months, the hospitals cut C. diff infections by 20%.
And more can be done. In the U.K., a concerted effort to reduce C. diff cut the infection rate in half.
C. Diff Prevention: What You Can Do
Here's the CDC's advice on what patients can do to stop C. diff:
If you are a caretaker for a person with C. diff infection, wear gloves during active treatment. Then clean your hands thoroughly. If the patient is using the bathroom, clean it well with a bleach solution or another EPA-approved, spore-killing disinfectant.
The CDC study appears in the March 6 early-release issue of MMWR.
SOURCES: MMWR, early release, March 6, 2012.CDC news conference.CDC web site.Clifford McDonald, MD, medical epidemiologist, CDC.
Digestive Disorders Resources
- Tummy Troubles a Sign of Uveitis?
- What is Castleman Disease?
- Your Treatment Options for Constipation